Adverse reactions to drugs in which an immune mechanism is responsible for toxicity have been described as idiosyncratic. Understanding these toxic effects is important to enable the identification of patients at risk. The specific toxic side effects considered are heparin-induced thrombocytopenia, penicillin-induced haemolytic anaemia, hepatitis as a result of halothane and tienilic acid therapy, quinine- and quinidine-dependent thrombocytopenia, methyldopa-induced haemolytic anaemia and immune-complex disease following administration of hydralazine, procainamide and penicillamine. The molecular mechanisms of immunotoxicity are presented where such information is available, although more than one effect may contribute to the observed pattern of toxicity. The initial events leading to antibody production in certain individuals in response to drug therapy are not understood and, in many of the examples described, antibody production occurs in some patients who do not subsequently experience clinical problems. Clinically serious adverse effects involving immune reactions are infrequent, and a range of genetic and environmental circumstances need to be present simultaneously in an individual before toxicity develops. The ability to metabolise a particular drug has been shown to be one major predisposing factor in toxicity; the immunocompetence of the patient is likely to be another. Both of these considerations are subject to genetic and environmental controls, including infection and disease.